The number of hospital patients having bad reactions to medications has gone up 52 percent in five years, according to a federal report.
The Agency for Health Care Research and Quality tracked the problem nationally between 2004 and 2008. State data was not available. The report found 1.9 million adverse reactions to medications noted during in-patient stays in 2008. Another 800,000 incidents were reported in emergency rooms. The report did not distinguish between reactions patients had to prescriptions they’d taken at home and to drugs they were given in the hospital. Adverse reactions ranged from skin irritation to poisoning.
“Given the aging population, patients with multiple diseases/disorders, the increased use of pharmaceuticals, and the increased use of multiple medications, the risk of errors or adverse events is higher,” Connecticut Hospital Association spokesperson Kimberley Hostetler wrote in an e-mail.
Medication errors are the most common medical error, according to Hostetler, and Connecticut hospitals have a variety of programs in place to reduce them, including the institution of electronic health records and bar coding systems.
The report points out the need for more coordination between prescribers as patients see multiple doctors and take a growing number of medications, said Marghie Giuliano, executive vice president of the Connecticut Pharmacists Association.
The pharmacy association recently partnered with the University of Connecticut to review prescriptions for patients on Medicaid. Examining the medications of 89 high-risk patients, pharmacists found an average of 10 medication problems per case, including drugs that interacted badly with each other, duplication of medications and poor cost-effectiveness.
Giuliano is hopeful that such programs will be expanded. “I think the health care system recognizes there’s a gap around medication,” she said.
The most problematic class of drugs in the study was corticosteroids, such as prednisone, implicated in 13.2 percent of reported adverse outcomes. Giuliano said that might be because of their wide use in everything from skin rashes to immune diseases. Other drugs with high adverse rates, such as anticoagulants, are known to be medications that carry unusual risk and must be managed carefully.
The rise of bad drug reactions is due to the fact that there are too many over the counter drugs that have no Drug cross interaction warnings and most of them overdose cause they think its safe since it is a Over the counter drugs.